Hail, Coconino
- When
- August 20, 12:55 PM MST
- Where
- Coconino County, Flagstaff
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.200, -111.650
An off duty NWS employee reported 3/4 inch diameter hail in Flagstaff
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 20, 9:30 AM MST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 930 AM MST FRI AUG 20 2004 .SYNOPSIS...A MOIST AND UNSTABLE AIRMASS REMAINS OVER THE STATE TODAY. THIS MEANS ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS TODAY...ESPECIALLY IN CENTRAL ARIZONA. SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY AS MOISTURE REMAINS OVER THE STATE. THERE WILL BE A SLIGHT DECREASE IN ACTIVITY SUNDAY AND INTO EARLY NEXT WEEK...AS THE FLOW PATTERN SHIFTS ACROSS THE SOUTHWEST. && .DISCUSSION...BASICALLY THE SAME AIRMASS EXISTS OVER THE REGION TODAY AS THE LAST SEVERAL DAYS. 700-500MB FLOW IS NORTHWESTERLY AND FAIRLY LIGHT. FLOW PATTERN IS FROM A SOURCE REGION THAT STILL HAS A MOIST BOUNDARY LAYER...AND PW VALUES ARE THE HIGHEST FROM SOUTHWEST NEVADA INTO CENTRAL ARIZONA. NO SOUNDINGS IN FGZ THIS MORNING...BUT AREA SOUNDINGS AND RUC DATA INDICATE THE AIRMASS IS QUITE UNSTABLE ONCE AGAIN. WE WILL TAKE A FEW MORE HOURS THIS MORNING TO WARM THE BOUNDARY LAYER BACK UP FROM LAST NIGHTS RAINS...BUT WE ALSO HAVE MUCH MORE SUNSHINE THIS MORNING...SO WE EXPECT TO REACH CONVECTIVE TEMPERATURES BY LATE MORNING/EARLY AFTERNOON. LOOKING AT FORECAST CAPE VALUES AND MOISTURE...EXPECT THAT THE RIM WILL CONVECT FIRST WITH THE BEST STORMS EXISTING IN THE MOIST ENVIRONMENT FROM THE COCONINO PLATEAU SOUTHEASTWARD TO THE WHITE MOUNTAINS. AREAS ADJACENT TO THIS WILL ALSO HAVE A GOOD CHANCE FOR STORMS. IN THE FAR NORTHEAST AND IN YAVAPAI COUNTY...STORMS WILL TAKE LONGER TO DEVELOP. THIS SAME PATTERN EXISTS AGAIN ON SATURDAY...WITH SOME DECREASE IN MID-LEVEL MOISTURE SUNDAY AND MONDAY. NOT SURE IF THIS WILL HAVE A BIG EFFECT ON CONVECTION...PROBABLY BEST TO STICK WITH SCATTERED POPS OVER THE HIGH TERRAIN FOR NOW. WILL BE MAKING UPDATES TO GRIDS AND TEXT TO RAISE POPS TODAY...BUT OVERALL TRENDS ARE GOOD. PETERSON. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 945 AM MST FRI AUG 20 2004 AZZ004>018-037>040-211400- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 945 AM MST FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A MOIST AND UNSTABLE AIRMASS REMAINS OVER MOST OF CENTRAL AND NORTHERN ARIZONA TODAY. STRONG SOLAR HEATING THIS MORNING WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA BY THIS AFTERNOON. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE FROM THE COCONINO PLATEAU SOUTHEASTWARD ACROSS THE MOGOLLON RIM AND INTO THE WHITE MOUNTAINS. PORTIONS OF CENTRAL AND EASTERN YAVAPAI COUNTY...NORTHERN GILA COUNTY...AND AREAS OF THE LITTLE COLORADO RIVER VALLEY JUST NORTH OF THE MOGOLLON RIM WILL ALSO BE ACTIVE...BUT LATER IN THE AFTERNOON. MOST STORMS TODAY WILL PRODUCE MODERATE TO BRIEFLY HEAVY RAIN AND SMALL HAIL. ISOLATED STRONGER STORMS...ESPECIALLY FROM THE MOGOLLON RIM SOUTHWARD IN EASTERN YAVAPAI AND NORTHERN GILA COUNTIES...WILL PRODUCE LOCALLY VERY HEAVY RAIN...AND HAIL UP TO AN INCH IN DIAMETER. BECAUSE OF THE WIDESPREAD RAINFALL IN THE PAST SEVERAL DAYS...THE POTENTIAL FOR FLOODING WILL BE MODERATE IN THE AREAS AFFECTED BY STRONGER STORMS. THE BEST CHANCE FOR FLOODING WILL BE OVER THE MOGOLLON RIM...AND IN EASTERN YAVAPAI AND NORTHERN GILA COUNTIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY AS MOISTURE REMAINS IN THE AREA. A SHIFT IN THE FLOW DIRECTION SUNDAY WILL BRING A SLIGHT DECREASE IN STORM ACTIVITY SUNDAY AND INTO NEXT WEEK. THE BEST CHANCE WILL BE ALONG THE MOGOLLON RIM AND WHITE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Flagstaff radar (KFSX), 81 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
1 hail. Local standard time, as filed.
An off duty NWS employee reported 3/4 inch diameter hail in Flagstaff
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419982.